FDA Advisory: Use of Codeine by Some Breastfeeding Mothers May Lead to

FDA has important new information about a very rare, but serious, side effect in nursing infants whose mothers are taking codeine. Differences in drug metabolism among mothers taking codeine may contribute to side effects in nursing infants. Infants of nursing mothers taking codeine may have an increased risk of morphine overdose if the mother is an ultra-rapid metabolizer of codeine. When codeine enters the body and is metabolized, it changes to morphine, which relieves pain. Many factors affect codeine metabolism, including a person’s genetic make-up. Some people have a variation in a liver enzyme and may change codeine to morphine more rapidly and completely than other people. These people are ultra- rapid metabolizers and are more likely to have higher than normal levels of morphine in their blood after taking codeine. Nursing mothers taking codeine may also have higher morphine levels in their breast milk. These higher levels of morphine in breast milk may lead to life-threatening or fatal side effects in nursing babies. In most cases, it is unknown if someone is an ultra-rapid codeine metabolizer. Codeine is an ingredient in many prescription pain relievers and some over-the-counter cough syrups. FDA is issuing this public health advisory to inform healthcare professionals and nursing mothers about the following important safety information: *When prescribing codeine for a nursing mother, doctors should prescribe the lowest dose for the shortest amount of time to relieve pain or cough. Doctors need to tell their nursing patients how to recognize signs of high morphine levels in themselves and their babies. *If you are a nursing mother taking codeine, call your doctor if you become extremely sleepy and have trouble caring for your baby. *Breastfed babies usually nurse every two to three hours and should not sleep more than four hours at a time. If your baby shows signs of increased sleepiness (more than usual), difficulty breastfeeding, breathing difficulties, or limpness, talk to the baby’s doctor immediately. If you cannot reach the doctor right away, take the baby to an emergency room or call 911 (or local emergency services). *Nursing mothers should talk to their doctors if they have any questions about taking codeine. FDA has asked the makers of prescription codeine-containing products to include information about differences in codeine metabolism and concerns with breastfeeding in the drug label. Doctors who prescribe codeine need to be aware of the potential for the increased risks to breastfeeding babies of mothers who are ultra-rapid metabolizers of codeine. The FDA urges healthcare providers and nursing mothers to report side effects that occur while using codeine to the FDA’s MedWatch Adverse Event Reporting program by phone at 1-800-332-1088 or on- line at www.accessdata.fda.gov/scripts/medwatch/medwatch- online.htm/
http://www.fda.gov/cder/drug/advisory/codeine.htm